Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 22, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 14, 2009, 5:20 AM HST for Honolulu County, Hawaii. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 14, 2009, 5:20 AM HST (15:20 UTC)
- Expired
- Nov 14, 2009, 7:15 AM HST
- In force
- 115 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
812
WGHW50 PHFO 141520
FFWHFO
HIC003-141715-
/O.NEW.PHFO.FF.W.0022.091114T1520Z-091114T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
520 AM HST SAT NOV 14 2009
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 715 AM HST
* AT 520 AM HST...RADAR SHOWED SHOWERS AND THUNDERSTORMS STILL
PRESENT OVER THE AREA OF INTEREST...ALTHOUGH THEIR INTENSITIES
HAVE LEVELED OFF. CONDITIONS REMAINS FAVORABLE FOR BRIEF FLARE
UPS. THEREFORE THE FLASH FLOOD WARNING IS EXTENDED FOR ANOTHER 2
HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...LAIE AND KAHUKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2163 15805 2170 15795 2155 15786 2151 15792
2152 15797
$$
H LAU1 follow-up statement
225
WGHW70 PHFO 141712
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
712 AM HST SAT NOV 14 2009
HIC003-141720-
/O.EXP.PHFO.FF.W.0022.000000T0000Z-091114T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
712 AM HST SAT NOV 14 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
HEAVY RAIN ON THE KOOLAU SLOPES HAS EASED...BUT MODERATE SHOWERS
CONTINUE. WHILE THE THREAT OF FLASH FLOODING HAS EASED...RUNOFF IS
STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
A FLASH FLOOD WATCH REMAINS IN EFFECT.
LAT...LON 2163 15805 2170 15795 2155 15786 2151 15792
2152 15797
$$
BIRCHARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 14, 3:30 AM HST, 1 hour 50 minutes earlier.
Area forecast discussion, Nov 14, 3:30 AM HST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST SAT NOV 14 2009 .SYNOPSIS... UNSETTLED WEATHER CONTINUES WITH LOCALLY HEAVY RAINS AND THUNDERSTORMS POSSIBLE THROUGH TODAY. STRONG TRADE WINDS WILL LAST THROUGH THE WEEKEND...ALONG WITH ABOVE AVERAGE RAINFALL. RAINFALL WILL TAPER OFF A BIT EARLY NEXT WEEK...BUT WILL STILL LIKELY REMAIN HIGHER THAN NORMAL...ESPECIALLY FOR WINDWARD AREAS. && .DISCUSSION... HEAVY SHOWERS AND THUNDERSTORMS CONTINUE TO PINWHEEL AROUND THE MAIN HAWAIIAN ISLANDS...AFFECTING LOCAL WATERS FOR THE MOST PART BUT ALSO MOVING ACROSS THE ISLANDS FROM TIME TO TIME. A WEAKENING UPPER LOW ABOUT 300 MILES WEST OF KAUAI HAS KEPT OUR AIRMASS UNSTABLE...WHILE EAST SOUTHEASTERLY WINDS CONTINUE TO BRING ABUNDANT MOISTURE ACROSS THE STATE. THE FOCUS OF HEAVY SHOWERS AND THUNDERSTORMS IS NEAR KAUAI AND OAHU THIS MORNING...WITH THE HEAVIEST ACTIVITY ACROSS THE KOOLAU RANGE OF OAHU. MODERATE TO OCCASIONALLY HEAVY SHOWERS ALSO FORM ACROSS THE MAUKA SECTIONS OF KAUAI FROM TIME TO TIME. LIGHTER SHOWERS PERSIST ACROSS WINDWARD AND SOUTHEAST SECTIONS OF THE BIG ISLAND. SATELLITE LOOP SHOWS THE SURFACE LOW...NOW NEAR 20N170W OR ABOUT 700 MILES WEST SOUTHWEST OF KAUAI...CONTINUES MOVING WEST. THE SURFACE LOW HAS LONG SINCE DECOUPLED FROM THE UPPER LOW...WHICH HAS NOT MOVED MUCH OVER THE PAST 24 HOURS. THIS MOVEMENT OF THE SURFACE LOW AWAY FROM THE ISLANDS HAS ALLOWED LOW LEVEL WINDS ACROSS LOCAL WATERS TO BACK TO ALMOST A TRADE WIND DIRECTION. THE PRESSURE GRADIENT BETWEEN THE SURFACE LOW AND SURFACE HIGH PRESSURE FAR NORTH OF THE ISLANDS REMAINS STEEP ENOUGH TO SUPPORT STRONG AND GUSTY WINDS THIS MORNING...AT OR ABOVE SMALL CRAFT ADVISORY CRITERIA FOR THE TRADITIONALLY WINDY WATERS AND CHANNELS. SINCE HEAVY SHOWERS AND THUNDERSTORMS REMAIN CLOSE BY...WE ASSESS THE FLOOD THREAT TO BE HIGH ENOUGH TO CONTINUE THE FLASH FLOOD WATCH THROUGH THIS AFTERNOON. HOWEVER...SATELLITE LOOP SHOWS THAT LAYERED CLOUDS HAVE MOVED NORTHEAST OF THE BIG ISLAND...LIKELY REMOVING THE MOISTURE NEEDED FOR SNOW ON THE BIG ISLAND SUMMITS. THE WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS IS THEREFORE CANCELLED. THE UPPER LOW WILL DRIFT SLOWLY WEST OVER THE WEEKEND AS IT FILLS. BOUNDARY LAYER MOISTURE SHOULD REMAIN ABUNDANT THROUGH TODAY AS WELL. AS TRADES GRADUALLY SWING TO A MORE TYPICAL NORTHEASTERLY DIRECTION...SHOWERS WILL BECOME MORE TERRAIN FOCUSED AS TOPOGRAPHY TAKES OVER THE MAIN FORCING MECHANISM. TRADES WILL STAY BREEZY AND INCREASE INTO NEXT WEEK WITH POPS REMAINING HIGHER THAN NORMAL THROUGH THE FORECAST PERIOD ALONG WINDWARD ZONES. && .MARINE... LARGE EAST NORTHEAST SWELL PERSISTS THIS MORNING...WITH THE MOKAPU POINT BUOY SHOWING ABOUT 14 FT 12 SEC AS OF 115 AM HST. BOTH THE HIGH SURF WARNING AND ADVISORY HAVE BEEN EXTENDED THROUGH 6 PM HST THIS AFTERNOON. CONTINUED BREEZY TRADES WILL LIKELY KEEP EAST FACING SHORES AT OR JUST ABOVE ADVISORY LEVEL THROUGH THE WEEKEND...PERHAPS LONGER. ONCE THE SURF DROPS BELOW 15 FEET ALONG WINDWARD KAUAI AND OAHU...WARNINGS WILL BE DOWNGRADED TO ADVISORIES. THE SMALL CRAFT ADVISORY COVERS ALL WATERS AND CHANNELS FOR A COMBINATION OF STRONG WINDS AND HIGH COMBINED SEAS. TRADE WINDS AND LOCALLY GENERATED SEAS MAY STAY AT OR NEAR ADVISORY CRITERIA INTO NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ALL HAWAIIAN ISLANDS. HIGH SURF WARNING UNTIL 6 PM HST TODAY FOR KAUAI WINDWARD-OAHU KOOLAU-OLOMANA. HIGH SURF ADVISORY UNTIL 6 PM HST TODAY FOR MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. SMALL CRAFT ADVISORY UNTIL 6 PM HST SUNDAY FOR ALL HAWAIIAN WATERS. && POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 7:25 PM HST | Special Marine Warning | HFO | 92 min | |
| Nov 13, 9:10 PM HST | Areal Flood Advisory | HFO | Kauai | 8 hr |
| Nov 13, 10:00 PM HST | Areal Flood Advisory | HFO | Honolulu | 8 hr |
| Nov 14, 2:37 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Nov 14, 6:41 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 14, 7:21 AM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
| Nov 14, 7:56 AM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
| Nov 14, 7:56 AM HST | Flash Flood Warning | HFO | Kauai | 9 hr |
| Nov 14, 9:50 AM HST | Special Marine Warning | HFO | 115 min | |
| Nov 14, 11:34 AM HST | Special Marine Warning | HFO | 116 min | |
| Nov 14, 1:27 PM HST | Special Marine Warning | HFO | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.